Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 31, NWS Melbourne, FL

May 9, 1994Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 9, 1994, 3:48 PM EDT for Brevard County, Florida. It was in force for 42 min.

The area

The counties it named.

The facts

Issued
May 9, 1994, 3:48 PM EDT (19:48 UTC)
Expired
May 9, 1994, 4:30 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 091950 RRA
SVRMLB
FLC009-092045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
348 PM EDT MON MAY 9 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...NORTHERN AND CENTRAL BREVARD COUNTY
 
 
AT 345 PM...WEATHER RADAR AT MELBOURNE INDICATED A SEVERE THUNDERSTORM
LOCATED ALONG U.S. 1 BETWEEN THE TITUSVILLE AIRPORT AND SHARPES. THIS
STORM WILL MOVE SOUTHEAST AT 10 TO 15 MPH AND WILL MOVE ACROSS THE
INDIAN AND BANANA RIVERS TOWARD PORT CANAVERAL DURING THE NEXT HOUR.
 
SMALL HAIL AND WIND GUSTS TO 40 MPH WEPRE REPORTED WITH THIS STORM
EARLIER.
 
BOATERS AND MARINERS IN THE PATH OF THIS STORM SHOULD TAKE
NECESSARY PRECAUTIONS. SEEK SAFE HARBOR IMMEDIATELY IF POSSIBLE.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:38 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 9, 2:38 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT MON MAY 9 1994

88D INDICATING WDLY SCT RW/ISOLTD TRW BGNG TO DVLP ACRS FA. MAY OPT TO
ADD ISOLTD POP FOR EVNG HRS AT LAST MINUTE.

OLD CDFNT WHICH MVD INTO NRN FL OVRNT HAS NRLY DSPTD. ANOTHER FNT
DROPS TO GA/FL BDR TUE AFTN...BUT IT TOO SHUD DSPT AS UPR SUPPORT
LIFTS NE. ALL MDLS HWVR SHO MSTR AXIS AHD OF SECOND FNT MVG INTO CNTL
PENINSULA TUE AFTN...BUT AT MDLVLS ANTICYC OVR CNTL GLF SHUD HOLD
RELATIVELY WARM 6-500 MB TMPS ACRS AREA. WL GO WITH SCT RW/TRW
NRN/CNTL CNTYS TUE AFTN AS S/B AND PSBL OUTFLO'S FROM CNVTN ACRS XTRM
N FL INTERACT...AND WDLY SCT FCST GROUP 3 WHERE MSTR/INSTABILITY LESS
FVRBL. WL RTN TO WDLY SCT CVRG ALL AREAS WED AS DEEP MSTR SHUD BE LESS
PRONOUNCED.

WK SFC RDG AXIS BCMS RE-ESTABLISHED ACRS CNTL FL TNGT THRU WED
RESULTING IN L/V WNDS AT NITE AND S/B FORMATION DURING AFTNS. WITH
DWPTS NEARING 70...WL MNTN PATCHY LT NITE FOG TNGT.

LTL CHNG INDICATED IN TMPS THRU PD...AS INLND MAXS RCH 90...MID 80S
CSTL CNTYS WITH ONSHORE FLO...LO'S ARND 70 ALL AREAS.

@1...VOLUSIA BREVARD INDIAN RIVER
@2...LAKE SEMINOLE ORANGE OSCEOLA OKEECHOBEE
@3...MARTIN ST LUCIE

MCO 69/90/69/90 1312L
DAB 68/86/67/86 13-2
MLB 70/86/70/86 1312

.MLB...NONE

SMS/65

In the hours before

Special weather statement, May 9, 3:40 PM EDT, 8 minutes before
FLZ047-092045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT MON MAY 9 1994

...STRONG THUNDERSTORM APPROACHING THE NORTHERN BREVARD COAST...

AT 338 PM...DOPPLER WEATHER RADAR AT MELBOURNE INDICATED A VERY
STRONG THUNDERSTORM LOCATED ALONG U.S. 1 NEAR TITUSVILLE. THIS
STORM WILL MOVE SOUTHEAST OVER INTRACOASTAL WATERWAYS AND REACH
THE BEACHES BETWEEN THE SPACE CENTER AND PORT CANAVERAL DURING THE
NEXT HOUR.

PEA SIZE HAIL AND WIND GUSTS TO 40 MPH WERE REPORTED AS THE STORM
PASSED HIGHWAY 50 AT THE ST. JOHNS RIVER.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

SPRATT

&
Special weather statement, May 9, 3:42 PM EDT, 6 minutes before
FLZ047-092045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT MON MAY 9 1994

...STRONG THUNDERSTORM APPROACHING THE NORTHERN BREVARD COAST...

AT 338 PM...DOPPLER WEATHER RADAR AT MELBOURNE INDICATED A VERY
STRONG THUNDERSTORM LOCATED ALONG U.S. 1 NEAR TITUSVILLE. THIS
STORM WILL MOVE SOUTHEAST OVER INTRACOASTAL WATERWAYS AND REACH
THE BEACHES BETWEEN THE SPACE CENTER AND PORT CANAVERAL DURING THE
NEXT HOUR.

PEA SIZE HAIL AND WIND GUSTS TO 40 MPH WERE REPORTED AS THE STORM
PASSED HIGHWAY 50 AT THE ST. JOHNS RIVER.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURIN6G HEAVY RAIN. SOME STREETS MAY FLOOD QUICKLY.

SPRATT

&

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.